Tennessee, 2015

Hail in Tennessee, May 15, 2015

May 15, 2015 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon hours on May 15 across Middle Tennessee. One report of hail was received in Sumner County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed during the afternoon hours on May 15 across Middle Tennessee. One report of hail was received in Sumner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 15, 1:38 PM CST, 54 minutes earlier.

Area forecast discussion, May 15, 1:38 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
238 PM CDT FRI MAY 15 2015

.DISCUSSION...AFTER MORE THAN 2 WEEKS WITHOUT SIGNIFICANT RAIN FOR
MOST OF MID TN...SCATTERED THUNDERSTORMS HAVE DEVELOPED. THE
POTENTIAL FOR WET WX WILL CONTINUE THROUGHOUT THE WEEKEND...
ESPECIALLY ON SATURDAY. THIS IS GOOD NEWS TO MANY...BUT LOTS OF
OUTDOOR EVENTS WILL BE IN JEOPARDY.

FOR THE REMAINDER OF TODAY...SCATTERED SHOWERS AND STORMS WILL
CONTINUE WITH POPS AROUND 40 PERCENT. NO SIGNIFICANT BOUNDARIES
ARE EVIDENT TO INDICATE ANY SPECIFIC LOCATIONS THAT WILL BE
IMPACTED. THE ACTIVITY WILL TEND TO DIMINISH AS THE SUN SETS THIS
EVENING.

OVERNIGHT...A FEW SHOWERS OR STORMS WILL LINGER...AND THE ACTIVITY
MAY INCREASE AGAIN TOWARD DAYBREAK. A FEW AREAS OF FOG ARE POSSIBLE
WITH LOWS IN THE MUGGY 60S.

FOR SATURDAY...ALL SIGNS POINT TO LOTS OF SHOWERS AND THUNDERSTORMS.
LOW LEVEL SOUTHERLY FLOW WILL CONTINUE TO BRING MOIST AIR FROM THE
GULF WHILE SOUTHWEST FLOW ALOFT ADDS MOISTURE AND A COUPLE OF
SHORTWAVE TROUGHS. PRECIPITABLE WATER VALUES WILL APPROACH 2
INCHES...ESPECIALLY OVER OUR NORTHWEST COUNTIES. THE GREATEST
RAINFALL COVERAGE WILL BE SATURDAY MORNING THROUGH EARLY
AFTERNOON WITH THE MAIN SHORTWAVE. AFTER THAT...THE COVERAGE WILL
DECREASE...BUT THERE WILL CONTINUE TO BE PLENTY OF MOISTURE AND
ADEQUATE INSTABILITY TO GENERATE CLUSTERS OF SHOWERS AND
THUNDERSTORMS. RAINFALL AMOUNTS FOR SATURDAY WILL RANGE FROM ONE
QUARTER TO ONE INCH...WITH THE HIGHER TOTALS EXPECTED GENERALLY
OVER THE NORTHWEST HALF OF MID TN. BECAUSE OF THE RAIN AND
CLOUDS...WE WILL GO ON THE LOW SIDE OF GUIDANCE TEMPERATURES FOR
SATURDAY.

THE COVERAGE OF SHOWERS AND STORMS WILL DECREASE SATURDAY NIGHT
THROUGH SUNDAY...TO 40-50 PERCENT. CONDITIONS WILL REMAIN QUITE
MUGGY WITH LOWS IN THE MID TO UPPER 60S. LOWER RAIN COVERAGE AND
SOME INTERVALS OF SUNSHINE WILL BRING WARMER TEMPS ON
SUNDAY...MAINLY LOW TO MID 80S.

RAIN CHANCES WILL INCREASE AGAIN SUNDAY NIGHT INTO MONDAY AS A
COLD FRONT APPROACHES. ANOTHER QUARTER TO 1 INCH OF RAINFALL IS
EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT. FORTUNATELY...WE DO
NOT EXPECT ANY WIDESPREAD OR ORGANIZED SEVERE WX.

COOLER AND DRIER AIR WILL FOLLOW THE FRONT FOR MIDWEEK. A COUPLE
OF DISTURBANCES WILL BRING A SMALL CHANCE FOR SHOWERS BY THURSDAY
...THEN TRENDING WARM AND UNSETTLED AGAIN FOR NEXT WEEKEND.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  78  67  85 /  40  90  40  50
CLARKSVILLE    66  77  66  84 /  40 100  40  50
CROSSVILLE     63  73  63  79 /  40  70  50  50
COLUMBIA       67  78  67  85 /  40  80  40  50
LAWRENCEBURG   67  77  66  84 /  40  80  40  50
WAVERLY        66  78  66  84 /  40 100  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 15, 4:00 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT FRI MAY 15 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

27

The radar

The Nashville radar (KOHX), 46 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumner

When
May 15, 2:32 PM CST
Where
Sumner County, Westmoreland
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.570, -86.250

A tSpotter report on Twitter indicated penny size hail fell in Westmoreland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567692.